Alert archive / Utah / Special Weather Statements in 2014

Special Weather Statement, NWS Salt Lake City, UT

August 7, 2014Duchesne County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 7, 2014, 2:36 PM MDT for Duchesne County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 2:36 PM MDT (20:36 UTC)
Expired
Aug 7, 2014, 3:15 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 192 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WWUS85 KSLC 072036
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT THU AUG 7 2014
 
UTZ010-011-072115-
WESTERN UINTA BASIN UT-WASATCH PLATEAU/BOOK CLIFFS UT-
236 PM MDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DUCHESNE COUNTY
UNTIL 315 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRUITLAND...OR 20 MILES WEST OF DUCHESNE... 
MOVING EAST AT 10 MPH.  THIS STORM IS TRAVELLING ALONG US ROUTE 40 
BETWEEN FRUITLAND AND DUCHESNE.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE. VERY HEAVY RAINFALL CAN BE 
EXPECTED WITH THIS STORM WHICH MAY CAUSE PONDING ON ROADWAYS AND 
POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
FRUITLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4009 11083 4022 11085 4031 11050 4009 11044
TIME...MOT...LOC 2035Z 257DEG 10KT 4018 11078 

$$

CRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:07 AM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 11:07 AM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1107 AM MDT THU AUG 7 2014

.SYNOPSIS...AN UPPER LOW OVER NORTHEASTERN NEVADA WILL MOVE SLOWLY
EAST ACROSS NORTHERN UTAH THROUGH TONIGHT. A DRYING TREND WILL
DEVELOP FRIDAY AND CONTINUE INTO SATURDAY. MOISTURE WILL START TO
SPREAD BACK NORTH INTO THE AREA BY MONDAY.

&&

.DISCUSSION...AN UPPER LOW OVER WESTERN UTAH WILL TRACK EASTWARD
ACROSS NORTHERN UTAH TODAY. THE BIG FORECAST QUESTION FOR THE DAY
IS IN REGARDS TO PRECIPITATION COVERAGE THIS AFTERNOON. THE
GFS...NAM...AND HRRR ALL SHOW PRECIPITATION MOVING INTO THE
NORTHWEST CORNER OF UTAH THIS AFTERNOON AND THEN DISSIPATING
BEFORE REACHING THE WASATCH FRONT. WITH A DISTURBANCE CROSSING
NORTHERN UTAH AND PWAT VALUES NEAR AN INCH...ONE WOULD THINK THAT
PRECIPITATION WOULD BE WIDESPREAD THIS AFTERNOON. HOWEVER...THE
INTERESTING THING WITH THIS SYSTEM IS THE FACT THAT THE MODELS
INDICATE THAT THIS IS A WARM CORE SYSTEM...AND DUE TO WARM
ADVECTION AT 500 MB...CONDITIONS WILL BE STABILIZING THIS
AFTERNOON...WHICH IS NOT CONDUCIVE TO WIDESPREAD PRECIPITATION.
ALTHOUGH THE EC HAS THE SAME IDEA AS THE GFS...SHOWING WARMING AT
500MB THROUGH THE DAY...IT STILL HAS WIDESPREAD PRECIPITATION
ACROSS NORTHERN AND EVEN CENTRAL UTAH THIS AFTERNOON. SO...THE
BOTTOM LINE IS THAT THE PRECIPITATION FORECAST FOR THIS AFTERNOON
IS LOW CONFIDENCE.

MODELS DO AGREE THAT ANY PRECIPITATION THAT DOES DEVELOP THIS
AFTERNOON WILL CONTINUE INTO THE OVERNIGHT HOURS. MOISTURE WILL
LINGER ACROSS NORTHERN UTAH INTO TOMORROW...RESULTING IN TERRAIN
BASED CONVECTION ACROSS NORTHERN UTAH TOMORROW AFTERNOON. ACTIVITY
WILL CONTINUE TO DECREASE INTO SUNDAY AS THE DRYING TREND
CONTINUES. MOISTURE WILL SLOWLY SPREAD IN TO SOUTHERN AND CENTRAL
UTAH SUNDAY AND MONDAY...REACHING NORTHERN UTAH BY TUESDAY.
SO...EXPECT A GRADUAL INCREASE IN CONVECTION SUNDAY AND
MONDAY...WITH MORE WIDESPREAD CONVECTION BY TUESDAY.

CURRENT FORECAST LOOKS GOOD...AND WITH LOW CONFIDENCE IN THE
FORECAST FOR THIS AFTERNOON...AM NOT PLANNING ON ANY UPDATES AT
THIS TIME.

&&

.AVIATION...LIGHT NORTHERLY WINDS WILL CONTINUE AT THE SLC
TERMINAL...BECOMING STRONGER AROUND 18Z. THERE IS A 20 PERCENT
CHANCE THE TERMINAL WILL BE IMPACTED BY THUNDERSTORMS THIS
AFTERNOON...WHICH WOULD BRING ERRATIC AND GUSTY WINDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...HOSENFELD
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 7, 5:28 AM MDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
528 AM MDT THU AUG 7 2014

UTZ001>016-019>021-517-518-WYZ021-081230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
528 AM MDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS NORTHERN
PORTIONS OF THE OUTLOOK AREA TODAY INTO TONIGHT. SOME OF THESE
WILL PRODUCE LOCALLY HEAVY RAIN. ISOLATED AFTERNOON THUNDERSTORMS
MAY ALSO DEVELOP OVER THE CENTRAL AND SOUTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE ISOLATED ON FRIDAY AND
CONFINED MOSTLY TO THE NORTH. ISOLATED MOUNTAIN STORMS ARE
EXPECTED OVER THE WEEKEND.

MOISTURE WILL INCREASE FROM THE SOUTH AGAIN FOR THE FIRST PART OF
NEXT WEEK BRINGING A RENEWED THREAT OF HEAVY RAIN WITH
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 7, 2:36 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT THU AUG 7 2014

UTZ010-011-072115-
WESTERN UINTA BASIN UT-WASATCH PLATEAU/BOOK CLIFFS UT-
236 PM MDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DUCHESNE COUNTY
UNTIL 315 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRUITLAND...OR 20 MILES WEST OF DUCHESNE...
MOVING EAST AT 10 MPH.  THIS STORM IS TRAVELLING ALONG US ROUTE 40
BETWEEN FRUITLAND AND DUCHESNE.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE. VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS STORM WHICH MAY CAUSE PONDING ON ROADWAYS AND
POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
FRUITLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4009 11083 4022 11085 4031 11050 4009 11044
TIME...MOT...LOC 2035Z 257DEG 10KT 4018 11078

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:46 PM MDTSpecial Weather StatementSLCTooele29 min
Aug 6, 6:51 PM MDTSevere Thunderstorm WarningSLCTooele24 min
Aug 6, 8:49 PM MDTSevere Thunderstorm WarningSLCTooele41 min
Aug 6, 9:30 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele30 min
Aug 6, 10:00 PM MDTSpecial Weather StatementSLCSalt Lake45 min
Aug 7, 4:00 PM MDTSevere Thunderstorm WarningSLCDuchesne30 min
Aug 7, 4:29 PM MDTAreal Flood AdvisorySLCDuchesne2 hr
Aug 7, 4:57 PM MDTSpecial Weather StatementSLCUintah48 min

Nearby

Special Weather Statements in Utah, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.